Charles Darwin University

CDU eSpace
Institutional Repository

 
CDU Staff and Student only
 

Application of pharmacokinetic-pharmacodynamic modelling in management of QT abnormalities after citalopram overdose.

Isbister, Geoffrey K., Friberg, Lena E. and Duffull, Stephen B. (2006). Application of pharmacokinetic-pharmacodynamic modelling in management of QT abnormalities after citalopram overdose.. Intensive Care Medicine,32(7):1060-1065.

Document type: Journal Article
Citation counts:
Google Scholar Search Google Scholar

Title Application of pharmacokinetic-pharmacodynamic modelling in management of QT abnormalities after citalopram overdose.
Author Isbister, Geoffrey K.
Friberg, Lena E.
Duffull, Stephen B.
Journal Name Intensive Care Medicine
Publication Date 2006
Volume Number 32
Issue Number 7
ISSN 0342-4642   (check CDU catalogue open catalogue search in new window)
Start Page 1060
End Page 1065
Total Pages 6
Place of Publication Germany
Publisher Springer
Field of Research 1103 - Clinical Sciences
HERDC Category C1 - Journal Article (DEST)
Abstract Design: Simulation study using a previously developed pharmacokinetic-pharmacodynamic (PKPD) model which predicted the time-course of QT prolongation and the effect of citalopram dose and use of SDAC on QT prolongation.

Main measures and results: The previously developed PKPD model was used to address the following in patients following citalopram overdose: (1) Above what dose should patients be decontaminated? (2) Above what dose should patients have cardiac monitoring? (3) For what period of time should patients be monitored? The primary outcome was QT,RR combinations above an abnormal threshold as a surrogate predictor of torsades de pointes. Simulations were performed using MATLAB for an overdose patient with typical demographics: 30-year-old female with a heart rate of 79 bpm taking citalopram therapeutically. The simulations showed: (1) There was significant benefit associated with the administration of SDAC to patients following citalopram overdose ingesting > 600 mg; (2) With citalopram overdoses > 1,000 mg it was advisable to give SDAC and cardiac monitor the patient; (3) The risk of developing future abnormal QT,RR combinations was less than 1% in patients with normal QT,RR combinations up to 13 h post-dose, so the minimum monitoring time for citalopram overdoses > 1,000 mg should be 13 h. Recommended dose levels for intervention should be lowered in older patients and patients with tachycardia, while men are less sensitive to QT prolongation.

Conclusions: Guidelines for the management of QT prolongation after citalopram overdose were developed. We believe the model will help clinicians to decide which patients to decontaminate and monitor.
Keywords abnormalities
citalopram
Overdose
pharmacokinetic-pharmacodynamic modelling
clinical guidelines
simulation
toxicity
DOI http://dx.doi.org/10.1007/s00134-006-0183-9   (check subscription with CDU E-Gateway service for CDU Staff and Students  check subscription with CDU E-Gateway in new window)
 
Versions
Version Filter Type
Access Statistics: 38 Abstract Views  -  Detailed Statistics
Created: Mon, 26 Nov 2007, 15:07:47 CST